Alert archive / New York / Small Craft Advisories in 2016

Small Craft Advisory 62, NWS New York, NY

May 21, 2016

NWS New York, NY issued this small craft advisory at May 21, 2016, 3:11 AM EDT. It took effect at May 21, 2016, 6:00 PM EDT. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
May 21, 2016, 3:11 AM EDT (07:11 UTC)
In effect from
May 21, 2016, 6:00 PM EDT
Expired
May 23, 2016, 3:30 AM EDT
In force
34 hr
Issued by
NWS New York, NY

The text

As transmitted.

935 
WHUS71 KOKX 210711
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
311 AM EDT SAT MAY 21 2016

...ROUGH OCEAN CONDITIONS DEVELOPING TONIGHT...

ANZ350-353-355-212130-
/O.NEW.KOKX.SC.Y.0062.160521T2200Z-160522T2200Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
311 AM EDT SAT MAY 21 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EDT
SUNDAY.

* WINDS AND SEAS...NORTHEAST WINDS 5 TO 15 KT WITH GUSTS UP TO 
  25 KT. SEAS 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
4 follow-up statements
966 
WHUS71 KOKX 211931
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
331 PM EDT SAT MAY 21 2016

...ROUGH OCEAN CONDITIONS DEVELOP TONIGHT...

ANZ350-353-355-220815-
/O.EXT.KOKX.SC.Y.0062.160521T2200Z-160523T1000Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
331 PM EDT SAT MAY 21 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT MONDAY...

* WINDS AND SEAS...NORTHEAST WINDS 5 TO 15 KT WITH GUSTS UP TO 
  25 KT. SEAS 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
901 
WHUS71 KOKX 220720
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
320 AM EDT SUN MAY 22 2016

...ROUGH CONDITIONS DEVELOPING TODAY...

ANZ350-353-355-222000-
/O.CON.KOKX.SC.Y.0062.000000T0000Z-160523T1000Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
320 AM EDT SUN MAY 22 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT MONDAY...

* WINDS AND SEAS...NORTHEAST WINDS 5 TO 15 KT WITH GUSTS UP TO 
  25 KT. SEAS 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JMC
328 
WHUS71 KOKX 221930
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
330 PM EDT SUN MAY 22 2016

...ROUGH CONDITIONS ACROSS THE WATERS TONIGHT...

ANZ350-353-355-231000-
/O.CON.KOKX.SC.Y.0062.000000T0000Z-160523T1000Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
330 PM EDT SUN MAY 22 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT MONDAY...

* WINDS AND SEAS...NORTH WINDS 5 TO 10 KT. SEAS 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
478 
WHUS71 KOKX 230730
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
330 AM EDT MON MAY 23 2016

...ROUGH OCEAN SEAS THIS MORNING...

ANZ350-353-355-231500-
/O.CAN.KOKX.SC.Y.0062.000000T0000Z-160523T1000Z/
/O.NEW.KOKX.SW.Y.0010.160523T0730Z-160523T1500Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
330 AM EDT MON MAY 23 2016

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 11 AM
EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 11 AM EDT
THIS MORNING.

* SEAS...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT SEAS OF 5 FT
OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL
CRAFT. MARINERS SHOULD AVOID SHOALING AREAS. LONG PERIOD SWELLS
CAN SHARPEN INTO LARGE BREAKING WAVES IN SHOALING AREAS. IT IS
NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER FROM SHOALING AREAS
THAN IS NORMALLY EXPERIENCED. REMEMBER...BREAKING WAVES CAN
EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at May 21, 1:31 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 21, 1:31 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service New York NY
131 AM EDT SAT MAY 21 2016

.SYNOPSIS...
High pressure just off the Mid Atlantic coast will move farther
out to sea tonight. Then low pressure tracking up the Eastern
seaboard on Saturday will pass south of the area Saturday night.
The low will slowly lift to the northeast through early next week,
while an upper low moves across. High pressure will build in
briefly for mid week, before a frontal system approaches from the
west on Friday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Made minor changes to temperatures and dew points to reflect
current observation trends. Clouds will continue to overspread
across the region tonight and overnight ahead of an approaching
low pressure. There should be a wide range in low temps tonight--
ranging from the mid 50s in and just outside of NYC, to the lower
50s in the outer suburbs, to the 40s most elsewhere, to the upper
30s in parts of the Long Island Pine Barrens.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
As a shortwave trough approaches from the Midwest it will
consolidate with additional shortwave energy lifting along the
Southeast coast. At 19Z primary low pressure was over Mississippi,
while secondary low pressure is already taking shape across
northern FL and SE Georgia. This secondary low will move up the
coast and bring rain to our region on Saturday. Timing is
essentially a compromise between MOS guidance and model QPF, with
at least a chance for light rain from NYC west by late morning,
then becoming likely/categorical across nearly all of the area
through the afternoon and late day and into Saturday night.
Operational models agree on the idea of a swath of heavy rain
just east of the surface low, associated with strong low level
WAA/isentropic lift and convergence on the nose of a strong SE LLJ
passing nearby or just south during the first half of Saturday
night, but differ greatly on location, with global models
offshore, and the NAM, including a parallel/experimental version
that has done well with coastal storms, bringing the low closer to
the coast and the heavy rain swath across Long Island and SE CT.
Due to this have leaned cautiously toward this wetter scenario,
leaving enough wiggle room to adjust the forecast in the right
direction as the event unfolds.

Temps Sat/Sat night are a blend of MOS and raw model 2m temps,
with highs in the 60s and lows in the lower 50s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Models in good agreement through the mid week with a highly
amplified flow featuring an elongated closed upper low along the Mid
Atlantic and NE coasts, a ridge over the Mississippi valley, and
another upper low out west. Thereafter, the pattern breaks down
with a deep- layered WSW flow developing across the eastern half
of the conus.

Inclement conditions with below normal temps will be featured in the
Sun-Tue time frame, with plenty of clouds and a chance of
showers. Initially, with the upper trough/low over the area, the
best chance would be for diurnal shower activity driven by steep
low-level lapse rates during the daytime hours. However, there is
evidence of mid level frontogenetic forcing Mon afternoon into Tue
which develops first across areas west of NYC and then spreads
slowly east through Tue. Confidence is low for organized rainfall
at this time, so will maintain a low chance at this time.

High pressure briefly follows for the mid week period with a deep-
layered W/SW flow developing aloft. Highs Wed-Fri look to be well
above normal with many locations topping off around 80, except for
coastal locations.

As for rain chances for the end of the week, there is much
uncertainty as the upper air pattern flattens out, with pieces of
short wave energy emerging from the weakening upper trof out west.
There is likely to be a decent cap in place with with WAA, H8
temps exceeding 15C, and ridging over the Western Atlantic
expanding westward. Moisture also looks to be limited. Will thus
maintain very low PoP for Fri as a weak frontal system approaches
from the west.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
High pressure over the terminals retreats into the Atlantic this
morning as low pressure develops along the Carolina coast. This
low is forecast to track to the south of the area through the
forecast period...Sunday morning. There is still some uncertaintyas
to the track the low will take, and this will have an impact on
wind speeds and directions, along with ceilings and chances for
rain.

VFR into this afternoon with ceilings becoming MVFR as light rain
develops mid to late this afternoon. There is a low chance that
visibilities become MVFR in the rain and possibly fog. MVFR
conditions expected after 00z Sunday.

.OUTLOOK FOR 06z Sunday through Wednesday...
.Saturday night through Sunday...MVFR or lower possible in rain,
depending on exact track of coastal low. Best chance is at NYC and
Long Island terminals.
.Sunday Night-Tuesday...VFR. However, a few showers will be
possible from time to time with local MVFR conditions.
.Wednesday...VFR.

&&

.MARINE...
Sub-advy conds are forecast through sat with the area in a weak
pressure gradient regime.

SCA level winds and seas are likely Saturday night into Sunday,
especially on the ocean. There is an outside chance of wind gusts
peaking at minimal gale force on the eastern ocean waters at some
point during this time, but likelihood appears too low to warrant
a watch or warning. Conditions then improve on Monday, with all
waters below SCA levels through the middle of next week.

&&

.HYDROLOGY...
Rainfall amounts Saturday into Saturday night are uncertain and
are highly dependent on low track. A more offshore scenario would
mean amounts of only 1/4 to 1/2 inch inland, and 1/2 to 3/4 inch
for NYC metro and Long Island. A closer track could yield rainfall
of at least an inch areawide, and possibly over 2 inches for
central/eastern Long Island and SE CT.

Some additional rainfall is then possible thru Tue with an upper
low moving across. At this time, rainfall amounts look to
be light.

&&

.TIDES/COASTAL FLOODING...
Water levels could approach minimal flood thresholds on the south
shore back bays of Nassau County with the higher of the two high
tide cycles on Sunday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...Goodman/DW
NEAR TERM...Goodman
SHORT TERM...Goodman
LONG TERM...DW
AVIATION...MET
MARINE...Goodman/DW
HYDROLOGY...Goodman/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 20, 3:38 AM EDT, 23 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
338 AM EDT FRI MAY 20 2016

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-210745-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
338 AM EDT FRI MAY 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-210745-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
338 AM EDT FRI MAY 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

Nearby

Small Craft Advisories in New York, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.